Degenerate Kirchhoff-type wave problems involving the fractional Laplacian with nonlinear damping and source terms

  • Ning Pan
  • Patrizia Pucci
  • Runzhang Xu
  • Binlin ZhangEmail author


In this paper, we consider the following Kirchhoff-type wave problems, with nonlinear damping and source terms involving the fractional Laplacian,
$$\begin{aligned} \left\{ \begin{array}{l@{\quad }l} u_{tt} +[u]^{2\gamma -2}_{s}(-\Delta )^su+|u_t|^{a-2}u_t+u=|u|^{b-2}u,\ &{}\text{ in } \Omega \times {\mathbb {R}}^{+}, \\ u(\cdot ,0)=u_0,\ \ \ \ u_t(\cdot ,0)=u_1,&{} \text{ in } \Omega ,\\ u=0,&{} \text{ in } ({\mathbb {R}}^N{\setminus } \Omega )\times {\mathbb {R}}^{+}_0, \end{array} \right. \end{aligned}$$
where \((-\Delta )^s\) is the fractional Laplacian, \([u]_{s}\) is the Gagliardo semi-norm of u, \(s\in (0,1)\), \(2<a<2\gamma<b<2_s^*=2N/(N-2s)\), \(\Omega \subset {\mathbb {R}}^N\) is a bounded domain with Lipschitz boundary \(\partial \Omega \). Under some natural assumptions, we obtain the global existence, vacuum isolating, asymptotic behavior and blowup of solutions for the problem above by combining the Galerkin method with potential wells theory. The significant feature and difficulty of the problem are that the coefficient of \((-\Delta )^s\) can vanish at zero.


Degenerate Kirchhoff type Wave equations Fractional Laplacian Potential wells 

Mathematics Subject Classification

35R11 35L20 35L70 47G20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



  1. 1.
    D. Applebaum, Lévy processes-from probability to finance quantum groups, Notices Amer. Math. Soc. 51 (2004), 1336–1347.MathSciNetzbMATHGoogle Scholar
  2. 2.
    G. Autuori, A. Fiscella, P. Pucci, Stationary Kirchhoff problems involving a fractional elliptic operator and a critical nonlinearity, Nonlinear Anal. 125 (2015), 699–714.MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    G. Autuori, P. Pucci, M.C. Salvatori, Global nonexistence for nonlinear Kirchhoff systems, Arch. Ration. Mech. Anal. 196 (2010), 489–516.MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    M. Aassila, Global existence and global nonexistence of solutions to a wave equation with nonlinear damping and source terms, Asymptot. Anal. 30 (2002), 301–311.MathSciNetzbMATHGoogle Scholar
  5. 5.
    C. Bucur, E. Valdinoci, Nonlocal diffusion and applications, Lecture Notes of the Unione Matematica Italiana 20, Springer, 2016, xii+155 pp.Google Scholar
  6. 6.
    L. Caffarelli, L. Silvestre, An extension problem related to the fractional Laplacian, Comm. Partial Differential Equations 32 (2007), 1245–1260.MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    L. Caffarelli, J.M. Roquejoffre, O. Savin, Nonlocal minimal surfaces, Comm. Pure Appl. Math. 63 (2010), 1111–1144.MathSciNetzbMATHGoogle Scholar
  8. 8.
    G.F. Carrier, On the nonlinear vibration problem of the elastic string, Quart. Appl. Math. 3 (1945), 157–165.MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    G.F. Carrier, A note on the vibrating string, Quart. Appl. Math. 7 (1949), 97–101.MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    E. Di Nezza, G. Palatucci, E. Valdinoci, Hitchhiker’s guide to the fractional Sobolev spaces, Bull. Sci. Math. 136 (2012), 521–573.MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    P. D’Ancona, S. Spagnolo, Global solvability for the degenerate Kirchhoff equation with real analytic data, Invent. Math. 108 (1992), 247–262.MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    S. Dipierro, M. Medina, E. Valdinoci, Fractional elliptic problems with critical growth in the whole of \({{\mathbb{R}}}^n\), Lecture Notes, Scuola Normale Superiore di Pisa 15, Edizioni della Normale, 2017, viii+152 pp.Google Scholar
  13. 13.
    J.A. Esquivel-Avila, A characterization of global and nonglobal solutions of nonlinear wave and Kirchhoff equations, Nonlinear Anal. 52 (2003), 1111–1127.MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    A. Fiscella, E. Valdinoci, A critical Kirchhoff type problem involving a nonlocal operator, Nonlinear Anal. 94 (2014), 156–170.MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    A. Fiscella, R. Servadei, E. Valdinoci, Density properties for fractional Sobolev spaces, Ann. Acad. Sci. Fenn. Math. 40 (2015), 235–253.MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Y.Q. Fu, P. Pucci, On solutions of space-fractional diffusion equations by means of potential wells, Electron. J. Qual. Theory Differ. Equ. 2016, Special volume dedicated to Professor Tibor Krisztin on the occasion of his 60th birthday, Paper No. 70, 17 pp.Google Scholar
  17. 17.
    R. Ikehata, T. Suzuki, Stable and unstable sets for evolution equations of parabolic and hyperbolic type, Hiroshima Math. J. 26 (1996), 475–491.MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    G. Kirchhoff, Vorlesungen über Mechanik, Teubner, Leipzig, 1897.zbMATHGoogle Scholar
  19. 19.
    N. Laskin, Fractional Schrödinger equation, Phys. Rev. E 66, 056108 (2002) 7 pp.Google Scholar
  20. 20.
    H.A. Levine, P. Pucci, J. Serrin, Some remarks on global nonexistence for nonautonomous abstract evolution equations, Contemp. Math. 208 (1997), 253–263.MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    J.-L. Lions, Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod, Gauthier-Villars, Paris 1969, xx+554 pp.Google Scholar
  22. 22.
    Y.C. Liu, On Potential wells and vacuum isolating of solutions for semilinear wave equations, J. Differential Equations 192 (2003), 155–169.MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Y.C. Liu, J.S. Zhao, Nonlinear parabolic equations with critical initial conditions \(J(u_0)=d\) or \(I(u_0)=0\), Nonlinear Anal. 58 (2004), 873–883.MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Y.C. Liu, J.S. Zhao, On potential wells and applications to semilinear hyperbolic equations and parabolic equations, Nonlinear Anal. 64 (2006), 2665–2687.MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Y.C. Liu, R. Xu, Potential well method for Cauchy problem of generalized double dispersion equations, J. Math. Anal. Appl. 338 (2008), 1169–1187.MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    G. Molica Bisci, V. Rădulescu, R. Servadei, Variational methods for nonlocal fractional problems, With a foreword by Jean Mawhin, Encyclopedia of Mathematics and its Applications, 162, Cambridge University Press, Cambridge, 2016, xvi+383 pp.Google Scholar
  27. 27.
    G. Molica Bisci, L. Vilasi, On a fractional degenerate Kirchhoff-type problem, Commun. Contemp. Math. 19 (2017), 1–23.Google Scholar
  28. 28.
    R. Narashima, Nonlinear vibration of an elastic string, J. Sound Vib. 8 (1968), 134–146.CrossRefGoogle Scholar
  29. 29.
    K. Ono, On global solutions and blow-up solutions of nonlinear Kirchhoff strings with nonlinear dissipation, J. Math. Anal. Appl. 216 (1997), 321–342.MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    D.W. Oplinger, Frequency response of a nonlinear stretched string, J. Acoust. Soc. Am. 32 (1960), 1529–1538.MathSciNetCrossRefGoogle Scholar
  31. 31.
    M. Milla Miranda, A.T. Lourêdo, L.A. Medeiros, On nonlinear wave equations of Carrier type, J. Math. Anal. Appl. 432 (2015), 565–582.Google Scholar
  32. 32.
    M. Nakao, Asymptotic stability of the bounded or almost periodic solutions of the wave equation with nonlinear dissipation term, J. Math. Anal. Appl. 58 (1977), 336–343.MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    N. Pan, B.L. Zhang, J. Cao, Degenerate Kirchhoff-type diffusion problems involving the fractional p-Laplacian, Nonlinear Anal. Real World Appl. 37 (2017), 56–70.MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    N. Pan, P. Pucci, B.L. Zhang, Degenerate Kirchhoff-type hyperbolic problems involving the fractional Laplacian, J. Evol. Equ. 18 (2018), 385–409.MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    P. Pucci, S. Saldi, Critical stationary Kirchhoff equations in \({{\mathbb{R}}}^N\) involving nonlocal operators, Rev. Mat. Iberoam. 32 (2016), 1–22.MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    P. Pucci, J. Serrin, Global nonexistence for abstract evolution equations with positive initial energy, J. Differential Equations 150 (1998), 203–214.MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    P. Pucci, M.Q. Xiang, B.L. Zhang, A diffusion problem of Kirchhoff type involving the nonlocal fractional p-Laplacian, Discrete Contin. Dyn. Syst. 37 (2017), 4035–4051.MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    P. Pucci, M.Q. Xiang, B.L. Zhang, Existence and multiplicity of entire solutions for fractional p-Kirchhoff equations, Adv. Nonlinear Anal. 5 (2016), 27–55.MathSciNetzbMATHGoogle Scholar
  39. 39.
    D.H. Sattinger, On global solution of nonlinear hyperbolic equations, Arch. Rat. Mech. Anal. 30 (1968), 147–172.MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    L.E. Payne, D.H. Sattinger, Saddle points and instability of nonlinear hyperbolic equations, Israel. J. Math. 22 (1975), 273–303.MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    R. Servadei, E. Valdinoci, Mountain pass solutions for non-local elliptic operators, J. Math. Anal. Appl. 389(2012), 887–898.MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    R. Servadei, E. Valdinoci, Variational methods for non-local operators of elliptic type, Discrete Contin. Dyn. Syst. 33 (2013), 2105–2137.Google Scholar
  43. 43.
    G. Todorova, Cauchy problem for a nonlinear wave equation with nonlinear damping source terms, Nonlinear Anal. 41 (2000), 891–905.MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    J.L. Vázquez, Existence of maximal solutions for some very singular nonlinear fractional diffusion equations in 1D, J. Evol. Equ. 16 (2016), 723–758.MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    J.L. Vázquez, Recent progress in the theory of nonlinear diffusion with fractional Laplacian operators, Discrete Contin. Dyn. Syst. Ser. S 7 (2014), 857–885.MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    P. Villaggio, Mathematical Models for Elastic Structures, Cambridge Univ. Press 1997, xii+679 pp.Google Scholar
  47. 47.
    M.Q. Xiang, B.L. Zhang, M. Ferrara, Multiplicity results for the nonhomogeneous fractional p-Kirchhoff equations with concave–convex nonlinearities, Proc. Roy. Soc. A 471 (2015), 14 pp.Google Scholar
  48. 48.
    M. Q. Xiang, G. Molica Bisci, G.H. Tian, B.L. Zhang, Infinitely many solutions for the stationary Kirchhoff problems involving the fractional p-Laplacian, Nonlinearity 29 (2016), 357–374.Google Scholar
  49. 49.
    M.Q. Xiang, B.L. Zhang, H. Qiu, Existence of solutions for a critical fractional Kirchhoff type problem in \({{\mathbb{R}}}^N\), Sci. China Math. 60 (2017), 1647–1660.MathSciNetCrossRefzbMATHGoogle Scholar
  50. 50.
    M.Q Xiang, B.L. Zhang, V. Rǎdulescu, Multiplicity of solutions for a class of quasilinear Kirchhoff system involving the fractional p-Laplacian, Nonlinearity 29 (2016), 3186–3205.MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    M.Q. Xiang, B.L. Zhang, Degenerate Kirchhoff problems involving the fractional p-Laplacian without the (AR) condition, Complex Var. Elliptic Equ. 60 (2015), 1–11.MathSciNetCrossRefzbMATHGoogle Scholar
  52. 52.
    M.Q. Xiang, B.L. Zhang, M. Ferrara, Existence of solutions for Kirchhoff type problem involving the non-local fractional p-Laplacian, J. Math. Anal. Appl. 424 (2015), 1021–1041.MathSciNetCrossRefzbMATHGoogle Scholar
  53. 53.
    R.Z. Xu, Y.C. Liu, Global existence and nonexistence of solution f or Cauchy problem of multidimensional double dispersion equations, Nonlinear Anal. 359 (2009), 739–751.MathSciNetzbMATHGoogle Scholar
  54. 54.
    Z. Yang, Finite-dimensional attractors for the Kirchhoff models with critical exponents, J. Math. Phys. 53 (2012), 15 pp.Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsNortheast Forestry UniversityHarbinChina
  2. 2.Dipartimento di Matematica e InformaticaUniversità degli Studi di PerugiaPerugiaItaly
  3. 3.College of Mathematical SciencesHarbin Engineering UniversityHarbinChina
  4. 4.School of Mathematics and StatisticsNortheast Petroleum UniversityDaqingChina

Personalised recommendations